Montana, 2012High Wind in Montana, January 25, 2012
January 25, 2012 · NWS GGW · 5 events in 5 counties and zones
An accelerated upper-level jet stream and a favorable atmosphere for mixing allowed high winds to reach the surface during the mid day and afternoon hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An accelerated upper-level jet stream and a favorable atmosphere for mixing allowed high winds to reach the surface during the mid day and afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 25, 8:55 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 25, 8:55 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
855 AM MST WED JAN 25 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
BUSY MORNING SO FAR. FREEZING RAIN ADVISORY WAS CANCELLED EARLIER
AS MAIN BAND OF PRECIP HAS MOVED INTO THE DAKOTAS. STILL SOME
LINGERING VIRGA OVER THE NE ZONES BUT THIS SHOULDN/T LAST TOO MUCH
LONGER.
HIGH WINDS STILL HAVE THE POTENTIAL OF REACHING THE SURFACE TODAY
SO WILL KEEP THAT WARNING GOING. WINDS OF 70 MPH ARE EXPECTED WITH
A FEW THOUSAND FEET ABOVE THE GROUND THIS AFTERNOON. ALREADY HAVE
HAD GUSTS OVER 70 MPH ON US 191 SOUTH OF MALTA. JAMBA
PREVIOUS DISCUSSION...
A BAND OF FREEZING RAIN HAS DEVELOPED ALONG A WARM FRONT NEAR
GLASGOW AT 10Z AND IS MOVING EAST. IT IS PRODUCING ENOUGH RAIN TO
MAKE ROADS ICY. THIS FREEZING RAIN WILL MOVE TO THE EAST BY
SUNRISE. WILL ISSUE A FREEZING RAIN ADVISORY FOR THE NORTHEAST
ZONES UNTIL 15Z.
STRONG JET STREAM MOVING INTO THE PACIFIC NORTHWEST THIS MORNING
WILL MOVE ACROSS MONTANA TONIGHT AND INTO THE CENTRAL PLAINS ON
THURSDAY.
LOW PRESSURE SYSTEM IN ALBERTA AT 10Z WILL TRACK ACROSS
SASKATCHEWAN TODAY. THE WARM FRONT EARLY THIS MORNING WILL BE
QUICKLY FOLLOWED A COLD FRONT IN THE LATE MORNING OR EARLY
AFTERNOON.
A STRONG LOW LEVEL JET WILL ACCOMPANY THE COLD FRONT PASSAGE AND
SHORTWAVE TROUGH TODAY. 850MB WIND FORECAST VARY FROM 55 KTS ON
THE ECMWF TO 70 KTS ON THE GFS. WITH COLD AIR ADVECTION AND
DAYTIME HEATING...THERE SHOULD BE ENOUGH MIXING TO PRODUCE ENOUGH
WIND TO WARRANT A HIGH WIND WARNING. RIDGETOPS WILL SEE HIGHER
WINDS AND HAVE A BETTER CHANCE OF REACHING WARNING CRITERIA OF 40
MPH SUSTAINED WITH GUSTS TO 58 MPH. ALSO...AIRMASS WILL BE
SOMEWHAT UNSTABLE THIS AFTERNOON SO THAT THERE MAY BE A FEW RAIN
AND/OR SNOW SHOWERS.
TROUGH MOVES OFF TO THE EAST TONIGHT WITH WINDS SLOWLY
DIMINISHING.
A LOW PRESSURE SYSTEM WILL SLIDE ALONG AT STATIONARY FRONT THROUGH
WESTERN AND CENTRAL MONTANA ON THURSDAY. THIS WILL BRING ENOUGH
MOISTURE FOR A CHANCE OF SNOW POSSIBLY RAIN IN THE SOUTH IF
TEMPERATURES ARE WARM ENOUGH. THE CHANCE OF SNOW CONTINUES
THURSDAY NIGHT AS THE FRONT MOVES SOUTH AS A COLD FRONT. HIGH
PRESSURE SYSTEM WILL BRING DRY WEATHER ON FRIDAY. FORRESTER
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
SYNOPTIC SET UP... A LONG WAVE TROUGH WILL STRETCH DOWN THE
CENTER OF THE CONTINENT FROM THE NORTHWEST TERRITORIES TO THE
SOUTHERN PLAINS. A MEDIUM RIDGE WILL RESIDE OFF THE BRITISH
COLUMBIAN COAST AND DROP DOWN TO SOUTHERN CALIFORNIA. A WEAK
TROUGH IS BEING DEPICTED IN THE MODELS SOUTH OF THE GULF OF ALASKA
AND BEARING STRAIGHT... BUT IS SLIGHTLY SUSPECT. COLDEST AIR OF
THE NORTHERN HEMISPHERE SHOULD BE BOTTLED UP ON THE ALASKAN NORTH
SLOPE INTO THE ARCTIC OCEAN.
FRIDAY NIGHT THROUGH SATURDAY... NORTHWEST FLOW WITH SLIGHT
COOLING ARE THE MAIN PLAYERS. WEAK SHORTWAVES MAY BE POSSIBLE IN
THE FLOW PATTERN AND COULD SWOOP DOWN FROM CANADA AFFECTING OUR
NORTH AND EASTERN SECTIONS OF THE CWA. CHANCES FOR ANY PARTICULAR
LOCATION ARE LOW HOWEVER AND MINIMAL QPF IS ANTICIPATED WITH ANY
PASSAGE DUE TO DRY LOW LEVELS.
SATURDAY NIGHT INTO MONDAY NIGHT... BRITISH COLUMBIAN RIDGE WILL
MOVE ACROSS THE REGION AND STALL FOR A BIT OVER THE CANADIAN
PRAIRIE PROVINCES. CHANCES FOR RAIN ARE EXPECTED TO BE LOW OR
MINIMAL. SUNDAY AND MONDAY ESPECIALLY HAVE A STRONG SIGNAL FOR
DOWNSLOPE CHINOOK PROCESSES TO TAKE OVER AND MIX OUT/WARM UP THE
ENVIRONMENT WITH MID TO LOW 40S POSSIBLE FOR HIGHS. LARGE FEATURES
HAVE HIGH CONFIDENCE BUT MESOSCALE FEATURES ARE VERY LOW
CONFIDENCE IN THESE PERIODS.
TUESDAY NIGHT INTO WEDNESDAY NIGHT... MODELS DO NOT HAVE TIMING
DOWN YET... BUT THE TROUGH THAT WAS SOUTH OF THE BEARING SEA IS
EXPECTED TO GAIN SOME STEAM AND MOVE ACROSS THE REGION.
ANTICIPATE A COOLING PATTERN BUT... DEPENDING ON STRENGTH AND
SOUTHWARD PROGRESSION BEFORE MAKING LANDFALL QPF MAY OR MAY NOT BE
LIMITED. FOR NOW... THIS GROUP OF PERIODS IS HIGHLY VOLATILE IN THE
MODELS AND COULD QUICKLY CHANGE IN FUTURE RUNS. CONFIDENCE HERE IS
LOW. GAH
&&
.AVIATION...
VFR...WITH A SLIGHT CHANCE FOR LIGHT RAIN...SNOW SHOWERS OR A MIX OF
BOTH THROUGH THE AFTERNOON.
STRONG WINDS OF 40-60 KTS ARE PRESENT THIS MORNING BETWEEN
2000-4000FT AND WILL BE EVEN STRONGER THIS AFTERNOON. CROSS
WINDS WILL BE THE MAJOR FACTOR TODAY AS A TROUGH PASSES THROUGH
THE REGION. WINDS WILL HAVE THE POTENTIAL TO REACH NEARLY 35 KTS
SUSTAINED WITH GUSTS UPWARDS OF 50 KTS DURING THE AFTERNOON HOURS
IN ISOLATED LOCATIONS. THE STRONG WINDS ARE EXPECTED TO PERSIST
THROUGH MIDNIGHT AND SLOWLY DECREASE OVERNIGHT. AES
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR CENTRAL AND
SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...
GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...
NORTHERN VALLEY...EASTERN ROOSEVELT.
HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING FOR CENTRAL AND
SOUTHEAST PHILLIPS...PETROLEUM...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 25, 7:34 AM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
734 AM MST WED JAN 25 2012
MTZ016-021-059-060-261000-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
734 AM MST WED JAN 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM THIS AFTERNOON FOR
WEST WINDS 30 TO 45 MPH WITH GUSTS TO 70 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ017>020-022>027-061-062-261000-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
734 AM MST WED JAN 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 11 AM THIS MORNING UNTIL 11
PM THIS EVENING FOR WEST WINDS 25 TO 40 MPH WITH GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jan 25, 6:50 AM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
650 AM MST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM NON-TSTM WND GST 11 ENE ZORTMAN 47.96N 108.31W
01/25/2012 M66 MPH PHILLIPS MT MESONET
MALTA SOUTH DOT ON US 191
&&
JBLocal storm report, Jan 25, 9:19 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
919 AM MST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM NON-TSTM WND GST 11 ENE ZORTMAN 47.98N 108.31W
01/25/2012 M74 MPH PHILLIPS MT MESONET
MALTA SOUTH DOT SENSOR.
&&
TEDJHigh Wind, Little Rocky Mountains
- When
- January 25, 10:00 AM MST to 6:00 PM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Sustained wind speeds of at least 40 mph were common across the area. A peak wind gust of 74 mph was recorded at the Malta South US-191 DOT site.
High Wind, Central and Se Phillips
- When
- January 25, 12:00 PM MST to 3:00 PM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Sustained wind speeds of at least 40 mph were common across the area. A peak wind gust of 61 mph was recorded at the Malta airport at 1:35 PM MST.
High Wind, Garfield
- When
- January 25, 1:00 PM MST to 5:00 PM MST
- Where
- Garfield forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
Sustained wind speeds of at least 40 mph were common across the area. A peak wind gust of 71 mph was recorded at the South Sawmill Creek RAWS site at 3:25 PM MST.
High Wind, Petroleum
- When
- January 25, 1:00 PM MST to 6:00 PM MST
- Where
- Petroleum forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
Sustained wind speeds of at least 40 mph were common across the area. A peak wind gust of 60 mph was recorded at Chain Buttes RAWS site at 4:22 PM MST.
High Wind, McCone
- When
- January 25, 2:00 PM MST to 5:00 PM MST
- Where
- McCone forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
Sustained wind speeds of at least 40 mph were common across the area. A peak wind gust of 62 mph was recorded at mesonet site east of the Fort Peck Dam at 3:50 PM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, January 25, 2012$940,000 · EF1 · 24 events
- Tornadoes in Louisiana, January 25, 2012$415,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Texas, January 25, 20121 injured · $140,000 · EF1 · 10 events
- Tornadoes in Texas, January 25, 2012$85,000 · EF1 · 4 events
- Tornado and Damaging Winds in Louisiana, January 25, 20121 injured · $115,000 · EF0 · 8 events
- Tornado and Flash Flooding in Mississippi, January 25 to 26, 2012$26,000 · EF1 · 5 events
- Flash Flooding in Oklahoma, January 25, 2012$50,000 · 2 events
- Flash Flood in Arkansas, January 25, 2012$20,000 · 1 event
- High Wind in Wyoming, January 25, 201268 kt wind · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 25, 20127 events
- Flash Flood and Hail in Texas, January 25, 2012$1,000 · 1 in hail · 3 events
- Damaging Winds in Louisiana, January 25, 201250 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363089, 363077, 363079, 363081, 363080.